Jump to content
mammaP

Tips for tapering Tramadol

Recommended Posts

mammaP

Tramadol is a pain killer and is now being considered for use as an anti depressant. It is a dreadful drug that has 2 modes of action, a synthetic opoid and anti depressant (SNRI)  The difficulties with tapering SNRI anti depressants such as Effexor and Pristiq are well documented and the same difficulties with Tramadol are just becoming obvious thanks to the internet and people talking about the horrors of withdrawal on internet forums. We don't normally cover pain killer tapers, but because this one has the snri part and is being considered for use as an anti depressant for depression, OCD, social anxiety etc we will no doubt have many people here trying to taper it. 

 

We don't advise people to taper more than 1 drug at a time, because when there are withdrawal symptoms it is hard to know which one is causing them. However with Tramadol there is no option and you are tapering the opiate AND the anti depressant at the same time. As usual we recommend tapering no more than 10%  of the current dose with at least 4 weeks between cuts.

 

I started to taper tramadol recently, and in my experience it is best to use the micro taper. Cutting 10%, from 50mg to 45mg led to insomnia, nightmares, sleep paralysis, sweating, restless legs, brain zaps  and nausea.  They are settling now after a week but still have nausea, brain whooshes, dizziness and insomnia.I will wait until all these symptoms have stopped then cut by 5%, and assess how it goes before deciding when to make the cuts, it may be 5% every 2 or 3 weeks rather than 10% every month.  

 

Micro tapering guidelines  http://survivingantidepressants.org/index.php?/topic/2878-micro-taper-instead-of-10-or-5-decreases/

 

Tramadol has a half life of only 6-7 hours and withdrawal sets in quite quickly. For someone who takes multiple doses it may be best to reduce each dose very slightly, so that the total % is spread out. 400mg per day with 100mg 4 x day would mean 5mg from each dose to get a 5% reduction. 

 

Tramadol is available in tablets, capsules, oral solution and drops which make tapering easier if doctors are willing to prescribe. They can be made into a liquid with water or a suspension that can be bought at the pharmacy. 

 

There is a topic on how to make a liquid here... http://survivingantidepressants.org/index.php?/topic/2693-how-to-make-a-liquid-from-tablets-or-capsules/

 

If taking multiple drugs it would not be advised to taper tramadol alongside another taper.  After my experiences tapering effexor and now tramadol, If wanting to taper tramadol and SSRI or SNRI I would suggest tapering tha tramadol first because you would be protected to a degree from the SNRI withdrawal, and maybe the opiate withdrawal will be less intense than both together. If anyone has any differing thoughts about that please share them, this is only ny experience. 

 

 

Info from Drugs.com.  http://www.drugs.com/tramadol.html

 

 

Share this post


Link to post
Share on other sites
Altostrata

Thank you, mammaP. Well done.

Share this post


Link to post
Share on other sites
JanCarol

From:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2714818/

Tramadol (Ultram®) is a commonly prescribed analgesic because of its relatively lower risk of addiction and better safety profile in comparison with other opiates. However, two significant adverse reactions are known to potentially occur with tramadol—seizures and serotonin syndrome. These two adverse reactions may develop during tramadol monotherapy, but appear much more likely to emerge during misuse/overdose as well as with the coadministration of other drugs, particularly antidepressants. In this article, we review the data relating to tramadol, seizures, and serotonin syndrome. This pharmacologic intersection is of clear relevance to both psychiatrists and primary care clinicians.

 

except that it's "lower rate of addiction" than opoids does not include withdrawal.  You can come off opoids in a month, with diligence.  Tramadol needs to be slow tapered like any antidepressant.

 

I had to prove to my doctor that tramadol had serious interactions with all antidepressants (he didn't know!).  I showed him the MIMS that said it was contraindicated in my case.  They think it's an "addiction free" painkiller, but it is anything but.

 

and

 

Tramadol abuse/overdose. With regard to abuse and/or overdose, tramadol’s neurotoxicity is speculated to be related to the reuptake inhibition of serotonin and norepinephrine, rather than its opioid effects.16 Patients with an existing seizure disorder appear to be most at risk for adverse effects. To illustrate the risk of excessive dosing, in a study of tramadol abusers, Jovanovic-Cupic et al17 found that 54.4 percent of the sample reported at least one tonic/clonic seizure during the three-year study period.

With regard to seizures in genuine overdoses, Thundiyil et al18 examined all such cases logged by the California Poison Control System in 2003. Of the 386 identified cases of seizures with drug overdoses, tramadol accounted for 29 (7.5%). Likewise, Spiller et al16 examined 126 tramadol overdoses that were documented by seven poison control centers and found that eight percent of the victims experienced brief seizures.

Share this post


Link to post
Share on other sites
cymbaltawithdrawal5600

Yep, I put this one in the 'devil's workshop' category of bright pharma ideas. Great pain killer, yeah,  and how many docs even know it affects serotonin, that red herring for 'treating a chemical imbalance'? That it's also an AD of sorts?

 

Get 'em dependent on it then tell them oh just stop taking it and then act all mystified when wd syndrome rears its ugly head.

 

Never heard of the drug affecting neurotransmitter actions (affecting serotonin) till mammaP started trying to reduce hers.

Share this post


Link to post
Share on other sites
mammaP

Putting this here for reference. https://www.drugs.com/pro/tramadol-tablets.html

 

This is proving to be much more difficult to taper than effexor was. However small a cut is I have withdrawal symptoms. I am never sure whether it is the opiate or SNRI, I feel it is the opiate but can't risk increasing reductions because if it is SNRI then the withdrawals will be more severe and longer lasting. At this rate  I will be tapering for 14 years! 

 

Share this post


Link to post
Share on other sites

×
×
  • Create New...